While doing some research for another article, I was looking at birth control side effects and saw “changes to eyesight for those who wear contacts” – What?? I had never heard anyone say that birth control can affect your vision.
Years ago I had been bouncing between birth controls, never able to stay on one more than a couple months at a time. My doctor prescribed them to lessen menstrual cramps rather than as a contraceptive purpose so I never thought much of it when I would stop using it for months when the side effects (weight gain, mood swings, feelings of depression) got to be more than I wanted to deal with.
Simultaneously I had been having issues with my eyes, though I had attributed it to hours of staring at computer screens and looking down microscopes causing strain on my eyes. My prescription kept changing and my doctor said I also had really dry eyes. I started having a really hard time seeing road signs, especially at night.
I have been off the pill for a few years now and have had no major changes to my vision since. Looking back, I wonder if it was really the pill all along. Because I kept going back and forth, my hormones likely never leveled out and were getting thrown for a loop!
We have to start remembering that hormones have major roles in other parts the body, not just in your reproductive system. They aren’t just for making babies, folks.
Hormonal changes affect your eyes, in fact during pregnancy and menopause blurry vision and dry eyes are not uncommon. The estrogen and progesterone levels are changing, and they actually affect the oil glands in the eyes, which is what can causes the dryness. Thankfully dryness is easily dealt with with the help of eye drops. However, estrogen also affects the corneas of the eyes and decreases their rigidity. The cornea is principally responsible for acting as a ‘first lens’ for the eyes and refracts the light coming into your eyes to focus them to the lens within your eye. This change in rigidity causes the blurriness as the change to the corneas affects the path of the light entering your eyes.
With synthetic estrogen and progesterone being the principle ingredients in birth control pills, it is no wonder taking them can affect your vision. Is it time yet that we think more seriously about non-hormonal contraceptive methods and stop ignoring the side effects they cause?
In an article in Shape, Kiera Carter talks about her experience with vision changes as well. Read her article in full here.